Missouri, 2004Flood in Missouri, April 24, 2004
April 24, 2004 · NWS SGF · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 24, 1:50 AM CST, 5 hours 10 minutes earlier.
Area forecast discussion, Apr 24, 1:50 AM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 AM CDT SAT APR 24 2004
...HEAVY RAIN AND POTENTIAL OF SEVERE STORMS TO CONTINUE TODAY...
.DISCUSSION...
WIDESPREAD SHOWERS AND THUNDERSTORMS CONTINUED ACROSS THE OZARKS
REGION EARLY SATURDAY IN A WARM AIR ADVECTION REGIME AHEAD OF A DEEP
UPPER LEVEL SYSTEM OVER COLORADO. AT THE SURFACE...LOW PRESSURE WAS
DEVELOPING IN THE RED RIVER REGION WITH A WARM FRONT EXTENDING EAST
ACROSS CENTRAL ARKANSAS. STRONG DEEP LAYERED MOISTURE CONVERGENCE
AND PRECIPITABLE WATER VALUES NEAR 1.25 INCHES HAS SUPPORTED HEAVY
RAINFALL. RAINFALL TOTALS HAVE CONTINUED TO ADD UP ACROSS FAR
SOUTHERN MISSOURI WHERE THE POTENTIAL OF SIGNIFICANT FLASH FLOODING
IS INCREASING.
WATER VAPOR IMAGERY AND RUC DATA ANALYSIS SHOWS TWO DISTINCT
SHORTWAVES PIN-WHEELING AROUND THE COLORADO UPPER LOW. THE FIRST
WAS LIFTING NORTHEAST ACROSS WESTERN KANSAS AND THE OTHER WAS
SWINGING THE DESERT SOUTHWEST. LARGE SCALE ASCENT AND DEEP MOISTURE
PLUME WILL SUPPORT WIDESPREAD CONVECTION THROUGH TODAY. THE
QUESTION CENTERS ON THE SEVERE WEATHER THREAT WHICH WILL BE HIGHLY
CONDITIONAL ON CLOUD COVER AND RESULTANT INSTABILITY.
MODELS DIFFER TO SOME EXTENT ON THE EVOLUTION OF THE SURFACE LOW
TODAY WITH THE ETA MODEL MORE AGGRESSIVE IN LIFTING THE LOW NORTH
NORTHEAST INTO SOUTHEAST KANSAS THIS AFTERNOON AND THE ASSOCIATED
WARM FRONT INTO SOUTHERN MISSOURI. THE UPPER PATTERN WOULD SUPPORT
THE LOW LIFTING NORTH BUT THIS MAY BE AUGMENTED BY MESOSCALE
BOUNDARIES. I WILL LEAN TOWARD THE GFS WHICH SUGGEST MORE OF AN
INVERTED TROUGH.
THE ONGOING CONVECTION AND CLOUD COVER WILL LIKELY LIMIT INSTABILITY
BUT THIS WILL BE OFFSET TO SOME DEGREE BY STRONG SYNOPTIC SCALE LIFT
AND FAVORABLE WIND FIELDS. MESOSCALE FEATURES AND EVOLUTION OF THE
SURFACE LOW WILL HAVE TO MONITORED CLOSELY TODAY. IF THE WARM FRONT
LIFTS INTO THE AREA AND ANY CLEARING DEVELOPS THEN SEVERE WEATHER
POTENTIAL WOULD INCREASE SIGNIFICANTLY. IN ANY EVENT...HEAVY
RAINFALL AND FLOODING WILL CONTINUE TO BE A THREAT ACROSS SOUTHERN
MISSOURI AND FAR SOUTHEAST KANSAS. I MAY EXPAND THE FLOOD WATCH
BASED ON LATEST ON RADAR TRENDS.
CONVECTION WILL GRADUALLY END FROM THE WEST TONIGHT AS THE UPPER LOW
LIFTS NORTHEAST TOWARD THE UPPER MIDWEST AND A COLD FRONT PUSHES
INTO THE REGION. MORE TRANQUIL WEATHER WILL SETTLE INTO THE OZARKS
REGION SUNDAY INTO EARLY NEXT WEEK AS A MORE AMPLIFIED UPPER PATTERN
AND NORTHWEST FLOW ALOFT FOLLOWS THE PASSAGE OF THIS SYSTEM.
&&
.AVIATION...
MVFR TO OCCASIONAL IFR CEILINGS WILL PREVAIL TODAY. WIDESPREAD
CONVECTION WILL CONTINUE WITH VISIBILITIES OCCASIONALLY LOWERED TO
BETWEEN 3 AND 5 MILES IN HEAVY RAIN.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH FOR WESTERN TIER OF MO COUNTIES AND FOR SOUTHERN
MO COUNTIES ROUGHLY ALONG AND SOUTH OF HIGHWAY 60 THROUGH SUN 6 AM.
.KS...FLOOD WATCH FOR EXTREME SOUTHEAST THROUGH 6 AM SUNDAY.
FOSTER
Hazardous weather outlook, Apr 24, 5:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT SAT APR 24 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
600 AM CDT SAT APR 24 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
...POTENTIAL OF FLOODING AND SEVERE THUNDERSTORMS THROUGH TONIGHT...
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
HEAVY RAINFALL AND POTENTIAL OF SIGNIFICANT FLOODING.
NUMEROUS THUNDERSTORMS...SOME MAY CONTAIN:
HAIL TO THE SIZE OF QUARTERS.
TORRENTIAL RAINFALL.
AND WIND GUSTS UP TO 60 MPH.
AREAS AFFECTED AND TIMING:
HEAVY RAINFALL IS POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
THROUGH THIS EVENING...WITH THE GREATEST THREAT OF FLOODING
ACROSS SOUTHERN AND WESTERN PORTIONS OF THE OUTLOOK AREA.
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS THE ENTIRE OUTLOOK AREA.
DISCUSSION:
SURFACE LOW PRESSURE WILL DEEPEN OVER OKLAHOMA AND MOVE NORTH INTO
EASTERN KANSAS THIS AFTERNOON IN ADVANCE OF A STRONG UPPER LEVEL
STORM SYSTEM THAT WILL PUSH INTO THE PLAINS. THIS WILL ALLOW A
WARM FRONT OVER ARKANSAS TO LIFT NORTH AND APPROACH THE AREA.
SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE BUT WILL BE
DEPENDENT ON THE AMOUNT OF INSTABILITY THAT OCCURS DURING THE DAY.
EVEN IF MODEST INSTABILITY DEVELOPS...FORECAST WIND PROFILES
INDICATE THAT SUPERCELL THUNDERSTORMS WILL BE POSSIBLE WITH STRONG
WINDS AND LARGE HAIL BEING THE MAIN THREATS.
ADDTIONAL HEAVY RAINFALL TODAY WILL AGGRAVATE AN ALREADY SERIOUS
FLOODING THREAT...ESPECIALLY OVER EXTREME SOUTHERN MISSOURI.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING. IN ADDITION
...LAW ENFORCEMENT...OBSERVERS...AND SPOTTERS ARE ENCOURAGED TO
RELAY REPORTS OF FLOODING AND HEAVY RAINFALL TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
FOSTERIn the hours before
Special weather statement, Apr 24, 1:03 AM CST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
203 AM CDT SAT APR 24 2004
KSZ097-101-MOZ077-088>090-093>095-101>104-240732-
BARRY-BARTON-CHEROKEE-CHRISTIAN-CRAWFORD-DADE-GREENE-JASPER-LAWRENCE-
MCDONALD-NEWTON-STONE-TANEY-
INCLUDING THE CITIES OF...BRANSON...JOPLIN...MONETT...MOUNT VERNON...
NEOSHO...OZARK...PITTSBURG AND SPRINGFIELD.
203 AM CDT SAT APR 24 2004
SEVERE THUNDERSTORM WATCH NUMBER 114 HAS BEEN CANCELLED. THE
POTENTIAL FOR WIDESPREAD SEVERE WEATHER HAS ENDED ACROSS THE AREA.
HOWEVER THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL CONTINUE.
FOSTER
Local storm report, Apr 24, 1:20 AM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME OF REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0220 AM CDT SAT APR 24 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND DMG MORRISVILLE 37.48N 93.43W
04/24/2004 POLK MO FIRE DEPT/RESCUE
TREE FELL ONTO HOUSE. STRUCTURAL DAMAGE. REPORTED BY
FIRE DEPT/RESCUE.
BOOKBINDERLocal storm report, Apr 24, 6:57 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0757 AM CDT SAT APR 24 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 AM FLOOD REEDS SPRING 36.75N 93.38W
04/24/2004 STONE MO LAW ENFORCEMENT
MANY LOW WATER CROSSING FLOODED THROUGHOUT THE COUNTY.
HIGHWAY 413 AND ELSIE FLOODED. MANY ROADS FLOODED IN
REED SPRINGS.
0600 AM FLASH FLOOD CASSVILLE 36.68N 93.87W
04/24/2004 BARRY MO LAW ENFORCEMENT
FLOODING THROUGHOUT THE COUNTY. ALL LOW WATER CROSSING
ARE UNDER WATER. MANY OF THE SECONDARY ROADWAYS ARE
CLOSED AND COMPLETELY FLOODED. ONE CAR WAS SWEPT AWAY BY
FLOOD WATERS AND IS NOW LOST, OCCUPANT WAS UNINJURED.
0600 AM FLASH FLOOD GAINESVILLE 36.60N 92.43W
04/24/2004 OZARK MO LAW ENFORCEMENT
J HIGHWAY FLOODED. ROUTE 201 FLOODED. NUMEROUS LOW WATER
CROSSINGS FLOODED THROUGHOUT THE COUNTY.
0630 AM FLOOD FORSYTH 36.68N 93.12W
04/24/2004 TANEY MO LAW ENFORCEMENT
MANY LOW WATER CROSSINGS FLOODED THROUGHOUT THE COUNTY.
0700 AM FLOOD ALTON 36.70N 91.40W
04/24/2004 OREGON MO LAW ENFORCEMENT
MINOR FLOODING ON P HIGHWAY.
0700 AM FLASH FLOOD 6 NE WINONA 37.08N 91.25W
04/24/2004 SHANNON MO PUBLIC
ROCKY CREEK COMPLETELY OUT OF ITS BANKS AND FLOWING
ACROSS H HIGHWAY.Flood, Douglas
- When
- April 24, 7:00 AM CST to 6:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.933, -92.499 (the zone’s center; the record gives no point)
A large complex of showers and thunderstorms affected areas of south central Missouri with heavy rain and flooding during the early morning hours of the 24th. In Douglas County...numerous roads and low water crossings were flooded over including...Highway 95 one mile south of Gentryville...a section of Highway Y west of Ava...and a section of Highway U between Ava and Mansfield.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Oklahoma, April 24, 20042 deaths · 1 event
- Tornadoes and Hail in Missouri, April 24, 20045 injured · $710,000 · F2 · 7 events
- Flash Flooding and Damaging Winds in Texas, April 24, 2004$230,000 · 80 kt wind · 6 events
- Lightning Strike in Louisiana, April 24, 2004$100,000 · 1 event
- Flood in Arkansas, April 24, 2004$50,000 · 1 event
- High Wind in Maine, April 24, 200450 kt wind · 11 events
- Flash Flooding in Texas, April 24, 2004$10,000 · 7 events
- High Surf in Hawaii, April 24 to 27, 20047 events
- Flash Flooding in Arkansas, April 24, 20046 events
- Flash Flooding in Missouri, April 24, 2004$5,000 · 4 events
- Damaging Winds in Mississippi, April 24, 2004$6,000 · 52 kt wind · 4 events
- Tornadoes in Missouri, April 24, 2004$5,000 · F0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391596.